Texas, 2009

Wildfire in Texas, April 6, 2009

April 6, 2009 · NWS CRP · 1 event in 1 county or zone

The Gregory Wildfire only burned 4 acres in the town of Gregory, but low relative humidity and gusty winds contributed to the critical fire behavior. The wildfire destroyed four homes and seven vehicles, and damaged two other homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Gregory Wildfire only burned 4 acres in the town of Gregory, but low relative humidity and gusty winds contributed to the critical fire behavior. The wildfire destroyed four homes and seven vehicles, and damaged two other homes. 100 homes were threatened and saved. One person was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 6, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 6, 5:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
646 PM CDT MON APR 6 2009

.DISCUSSION...UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS SOUTH TEXAS THROUGH
TUESDAY AFTERNOON AS HIGH PRESSURE SETTLES INTO THE REGION. WINDS
WILL BECOME LIGHT AND VARIABLE OVERNIGHT WITH SOUTHEASTERLY WINDS
DEVELOPING TUESDAY AFTERNOON AS THE SURFACE RIDGE AXIS SHIFTS INTO
THE WESTERN GULF.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON APR 6 2009/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MID AND HIGH LEVEL
CLOUDS WILL CONTINUE TO MOVE INTO THE REGION THIS EVENING AS THE
SHORT WAVE TROUGH MOVING INTO BIG BEND MOVES SOUTHEAST. THE MAIN
DILEMMA WILL BE WHETHER OR NOT CLOUDS MOVE OUT OF THE AREA IN TIME
TO PROVIDE IDEAL RADIATIONAL COOLING TONIGHT. RECORD LOWS STILL
LOOK LIKE THEY WILL BE IN JEOPARDY FOR CRP AND VCT BUT NOT AS
CERTAIN ABOUT FREEZING TEMPERATURES. WILL ISSUE SPS TO COVER
RECORD COLD TEMPS TONIGHT WITH POSSIBILITY OF FREEZING TEMPS IN
THE DRAINAGE AREAS OF THE NORTHERN COUNTIES.

SURFACE HIGH PRESSURE WILL MOVE INTO THE GULF OF MEXICO TUESDAY
WITH A WEAK ONSHORE FLOW DEVELOPING ALONG WITH A RAPID WARMUP BACK
TO NORMAL LEVELS. AN UPPER LEVEL RIDGE WILL BE MOVING ACROSS THE
SOUTHERN ROCKIES/MEXICO TUESDAY NIGHT WITH HIGH CLOUDS SPILLING
OVER THE RIDGE INTO THE AREA OVERNIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...SOUTH TEXAS REMAINS ON THE
PERIPHERY OF AN ACTIVE ZONAL PATTERN.

THE EXTENDED FORECAST BEGINS WITH RETURN FLOW IN FULL FORCE ALONG
THE COASTAL BEND. LOW TEMPERATURES WILL MODERATE FROM COOLER LOWS
EARLIER IN THE WEEK TO ABOVE NORMAL READINGS BY THE END OF THE WEEK.
THAT SAME RETURN FLOW WILL INCREASE HUMIDITIES AS WELL...WITH BREEZY
CONDITIONS TYPICAL FOR THIS TIME OF YEAR.

THE NEXT IN WHAT HAS BEEN A LONG SERIES OF UPPER TROUGHS TO CROSS
THE PLAINS IN OUR CURRENT PATTERN WILL DO SO ON THURSDAY AND
FRIDAY...BRINGING A WEAK BOUNDARY ACROSS THE REGION EARLY FRIDAY TO
ACT AS LITTLE MORE THAN A TEMPORARY WIND SHIFT.

FLOW WILL BECOME ONSHORE VERY QUICKLY THEREAFTER IN RESPONSE TO THE
NEXT SYSTEM IN THE LINE. THE GFS HAS BACKED OFF ITS PREVIOUSLY
AGGRESSIVE TRACK WITH THIS WAVE...LEAVING JUST SLIGHT CHANCES FOR
PRECIPITATION SATURDAY AND SUNDAY. TEMPERATURES BY THEN WILL BE BACK
ABOVE NORMALS.

MARINE...SCEC CONDITIONS WILL LINGER OVER THE BAYS AND NEARSHORE
WATERS UNTIL THIS EVENING...WHILE SCA CONDITIONS OVER THE OFFSHORE
WATERS IMPROVE SLOWLY. HIGH PRESSURE WILL MOVE ACROSS THE COASTAL
WATERS TUESDAY WITH LIGHT WINDS EXPECTED. ONSHORE WILL DEVELOP BY
LATE AFTERNOON AND INCREASE TO SCEC LEVELS OVER THE GULF WATERS
TUESDAY NIGHT.

FIRE WEATHER...NORTHERLY WINDS CONTINUE TO DIMINISH OVER THE
COASTAL PLAINS THIS AFTERNOON. BUT GUSTY WINDS AND VERY DRY CONDITIONS
WILL MAINTAIN AN ELEVATED FIRE DANGER THREAT THROUGH THE REMAINDER OF
THE AFTERNOON. ISSUED A FIRE DANGER STATEMENT TO COVER THE THREAT FOR
THE REST OF THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    38  77  54  82  64  /   0   0  10  10  10
VICTORIA          33  75  48  79  63  /   0   0  10  10  10
LAREDO            46  81  58  91  69  /  10   0  10  10  10
ALICE             37  80  51  85  63  /  10   0  10  10  10
ROCKPORT          39  72  58  79  64  /   0   0  10  10  10
COTULLA           37  79  52  86  63  /  10   0  10  10  10
KINGSVILLE        38  79  53  84  64  /   0   0  10  10  10
NAVY CORPUS       43  72  59  79  65  /   0   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60
     NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60
     NM.

&&

TM/95...AVIATION
Hazardous weather outlook, Apr 6, 9:38 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1038 AM CDT MON APR 6 2009

TXZ229>234-239>247-070300-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1038 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE COASTAL BEND AND VICTORIA
CROSSROADS REGIONS UNTIL 3 PM THIS AFTERNOON DUE TO STRONG NORTH
WINDS AND LOW HUMIDITIES. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE WEATHER DANGER CONDITIONS WILL BE IN PLACE ON THURSDAY
AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-070300-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
1038 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MIDDLE TEXAS COASTAL
WATERS THROUGH THIS AFTERNOON AND OVER JUST THE OFFSHORE WATERS INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TMT/RG/JAR

In the hours before

Special weather statement, Apr 6, 2:58 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
358 PM CDT MON APR 6 2009

TXZ229>234-070300-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-
INCLUDING THE CITIES OF...COTULLA...ENCINAL...TILDEN...
GEORGE WEST...THREE RIVERS...BEEVILLE...SKIDMORE...GOLIAD...
VICTORIA
358 PM CDT MON APR 6 2009

...NEAR FREEZING TEMPERATURES POSSIBLE OVER THE NORTHERN PORTIONS
OF SOUTH TEXAS TUESDAY MORNING...

HIGH PRESSURE WILL CONTINUE TO SETTLE INTO THE SOUTH TEXAS REGION
TONIGHT. WINDS ARE EXPECTED TO BECOME LIGHT NORTHWEST AFTER MIDNIGHT
TONIGHT AND MID AND HIGH LEVEL CLOUDS WILL BE MOVING SOUTH OF THE
AREA. RADIATIONAL COOLING WILL ALLOW TEMPERATURES TO FALL TO NEAR
FREEZING OVER PORTIONS OF THE VICTORIA CROSSROADS TO THE NORTHERN
PORTIONS OF THE BRUSH COUNTRY TUESDAY MORNING. THE COLDER TEMPERATURES
WILL LIKELY OCCUR IN DRAINAGE AREAS ALONG THE NUECES...FRIO...AND
GUADALUPE RIVERS.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Patricio

When
April 6, 6:00 PM CST to 9:00 PM CST
Where
San Patricio forecast zone
Property damage
$250,000
Reported by
Park/Forest Service
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

The Gregory Wildfire only burned 4 acres in the town of Gregory, but low relative humidity and gusty winds contributed to the critical fire behavior. The wildfire destroyed four homes and seven vehicles, and damaged two other homes. 100 homes were threatened and saved. One person was injured.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168284.